Illinois, 2007

Ice Storm in Illinois, December 8 to 12, 2007

December 8 to 12, 2007 · NWS LSX · 7 events in 7 counties and zones

An ice storm struck west central and parts of southwest Illinois leaving up to one half inch of ice accumulation and up to one inch of sleet. Numerous trees and power lines were reported down across the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An ice storm struck west central and parts of southwest Illinois leaving up to one half inch of ice accumulation and up to one inch of sleet. Numerous trees and power lines were reported down across the area. Some businesses had to close due to power loss and most schools were closed for a couple of days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 8, 10:35 PM CST, 25 minutes earlier.

Area forecast discussion, Dec 8, 10:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1035 PM CST SAT DEC 8 2007

.UPDATE...
CLASSIC FRZG RAIN SETUP FOR MUCH OF OUR AREA...WITH TEMPS FROM THE
SFC TO 2-3KFT AOB 32...OVERLAYED WITH A 4-7KFT DEEP LYR WITH TEMPS
WELL ABV 0C.  THINK THAT SFC TEMPS WL RMN JUST ABT STDY FOR RMNDR
OF THE NGT AND INTO SUN MRNG...SO CURRENT OBS SHUD DELINEATE FRZG
RAIN THRT FAIRLY WELL.

MAIN QUESTION IS WHERE THE HVIST QPF WILL BE. A BIT SURPRISED
THAT WE DONT SEE PCPN BLOSSOMING BY NOW OVR THE S PLAINS AHD OF
SHTWV THAT IS ROTATING INTO THIS AREA. CERTAINLY THINK THAT WE
WILL SEE A MARKED INCR IN PCPN DURING THE PREDAWN HRS...BUT
WITHOUT SEEING THE INITIATION OF THE PCPN ITS TOUGH TO PIN DOWN
HOW THIS IS ALL GOING TO EVOLVE. WRF/NAM...ALG WITH RUC AND LOCAL
WRF...ARE PAINTING MAIN AXIS OF QPF OVR SE HALF OF OUR FA LT TNGT
AND INTO SUN MRNG. GFS QPF TAKES ONE AREA OF PCPN AND WORKS IT
INTO SE MO/S IL...WITH ANOTHER AXIS OF HIER QPF IN 85H ZN FROM SW
MO INTO W CENTRAL IL. KIND OF LIKE THE GFS SUGGESTION REGARDING
PCPN...AS CONCEPTUALLY WULD THINK THAT THERE SHUD BE SOME KIND OF
A PRECIP MAX ALG THE INTS 85H BAROCLINICITY IN THE COLD AIR. THIS
ICING WL BE VERY TENACIOUS GIVEN VRY COLD SFC TEMPS AND LO
DWPTS...AND CULD LEAD TO SGFNT ICING DAMAGE.

WITH ABV THINKING...EXPANDING FRZG RAIN ADVSRY FROM WASHINGTON CO
MISSOURI TO FAYETTE COUNTY IL TO ACCT FOR SOME OBS HOVERING ARND
32 IN THESE AREAS. IN ADDITION...ADDED JERSEY...MACOUPIN...AND
MONTGOMERY TO THE FREEZING RAIN WARNING. CALLS TO THESE AREAS
INDICATE ALMOST 1/4 INCH OF ICE ACCUMULATION ALREADY...SO ANY
ADDITIONAL PCPN LT TNGT AND SUN MAY BGN TO CAUSE PROBLEMS...SCPLY
SINCE IT APRS THESE AREAS WL RMN BLO FREEZING INTO MUCH OF THE DAY
ON SUN.

BIGGEST QUESTION MARK MAY BE THE NARROW CORRIDOR FROM NR CUBA TO
STL. WITH TEMPS HOVERING NR THE FREEZING MARK IN THIS NARROW ZONE
THINKING IS THAT NOT ALL OF THE FRZG RAIN WILL ACCUMULATE ON
EXPOSED SFCS. THIS FACT...COMBINED WITH THE UNCERTAINTY OF THE
QPF...CAUSED US TO OPT TO CONT FRZG RAIN ADVSRY FOR NOW. ITS
GOING TO BE A CLOSE CALL FOR THIS AREA AND MID SHIFT MAY
CERTAINLY NEED TO ADJ WHEN PCPN TRENDS AND PRECISE TEMP TRENDS BCM
BTR DEFINED DURING THE PREDAWN HOURS.

TRUETT

&&

.DISCUSSION...
SHEER WEIGHT OF THE COLD AIR HAS TAKEN OVER ACROSS THE REGION WITH
TEMPS GOING NOWHERE TODAY UNDER LOW CLOUDS AND PREC. PRECIPITATION
DEVELOPED THIS MORNING ACROSS THE OZARKS IN RESPONSE TO TREMENDOUS
850 MB MOISTURE TRANSPORT/CONVERGENCE INTO THE AREA. PATCHY AREAS OF
PRECIPITATION CONTINUE AOROSS THE REGION AT THIS TIME. MOISTURE
CONVERGENCE IS FORECAST TO INCREASE AGAIN INTO THE REGION AFTER
MIDNIGHT WITH WIDESPREAD RAIN/FREEZING EXPECTED.

THE UPPER AIR PATTERN FORECAST ACROSS THE COUNTRY IS FAIRLY SIMILAR
BY THE GFS AND ECMWF. SOUTHWESTERLY FLOW PREVAILS ACROSS THE MIDWEST
WITH DEEP TROF ACROSS WESTERN STATES. MODELS FORECAST H5 CLOSED LOW
DROP DOWN INTO BAJA ON MONDAY AND THEN MOVE INTO THE GREAT PLAINS BY
WEDNESDAY MORNING AS A SHORT WAVE DROPS INTO THE PACIFIC NORTHWEST.

MONSTER SURFACE HIGH WAS CENTERED OVER UPPER MIDWEST AND COVERED THE
NORTHERN AND CENTRAL GREAT PLAINS AND MIDWEST AT THIS TIME. INVERTED
SURFACE TROF EXTENDED FROM EASTERN OK INTO KY. HIGH WILL BUILD INTO
THE REGION BY MONDAY WITH TROF SLIDING OFF TO THE SOUTHEAST. HIGH
WILL SLIDE OFF TO THE EAST ON TUESDAY WITH INVERTED TROF BECOMING
ESTABLISHED ACROSS THE REGION AGAIN. CLASSIC FREEZING RAIN/RAIN
SETUP WILL PERSIST ACROSS THE AREA INTO MIDWEEK.

TPS

&&

.AVIATION...
FOR THE 00Z TAFS...
NOT SURE HOW MANY WAYS WE CAN SAY IT...THE WEATHER IS BAD...AND IS
GOING TO STAY BAD FOR A WHILE. IFR/LIFR CONDITIONS IN FZRA/FZDZ
WILL BE WIDESPREAD ALONG AND SOUTH OF THE I-44 MO/I-70 IL
CORRIDOR. COULD STILL SEE SOME PL FURTHER NORTH IN WEST CENTRAL
IL/NORTHEAST MO. LIGHT PRECIP WILL LIKELY INTENSIFY AFTER MIDNIGHT
AS ANOTHER WAVE OF ENERGY RIPPLES UP OUT OF THE SOUTHERN PLAINS
BRINGING MORE MOISTURE UP OVER THE COLD AIR WHICH IS LOCKED IN
PLACE OVER THE CWFA. GUIDANCE DOES NOT CHANGE SURFACE TEMPS VERY
MUCH OVER THE NEXT 24 HOURS...PERHAPS JUST ENOUGH TO CHANGE FZRA
TO JUST RA SUNDAY AFTERNOON ON THE SOUTHERN FRINGES OF THE ICY
WEATHER...BUT THE REST OF THE AREA SHOULD REMAIN BELOW FREEZING.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FREEZING RAIN ADVISORY UNTIL 12 PM CST SUNDAY FOR CRAWFORD-
     FRANKLIN-JEFFERSON-ST. CHARLES-ST. LOUIS-ST. LOUIS CITY-
     WASHINGTON.

     ICE STORM WARNING UNTIL 6 PM CST SUNDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-LINCOLN-MARION-MONITEAU-
     MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-SHELBY-WARREN.

IL...FREEZING RAIN ADVISORY UNTIL 12 PM CST SUNDAY FOR BOND IL-
     CLINTON IL-FAYETTE IL-MADISON IL-MONROE IL-ST. CLAIR IL.

     ICE STORM WARNING UNTIL 6 PM CST SUNDAY FOR ADAMS IL-BROWN IL-
     CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MONTGOMERY IL-
     PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Dec 8, 10:52 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1052 PM CST SAT DEC 8 2007

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059-
060-091215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS-PIKE-
BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-CALLAWAY-MONTGOMERY-LINCOLN-
GASCONADE-WARREN-
1052 PM CST SAT DEC 8 2007

...ICE STORM WARNING UNTIL 6 PM CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL
MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

FREEZING RAIN WILL INCREASE IN INTENSITY OVERNIGHT. WITH
TEMPERATURES WELL BELOW THE FREEZING MARK...ANY FREEZING RAIN WILL
INSTANTLY FREEZE...CAUSING SIGNIFICANT ICE ACCUMULATION.
THEREFORE...ONCE THE FREEZING RAIN PICKS UP IN INTENSITY...DAMAGE
TO OVERHEAD TELEPHONE AND POWER LINES...AS WELL AS TO TREES...WILL
BE A VERY REAL POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OCCASIONAL FREEZING RAIN WILL CONTINUE ON SUNDAY. THE FREEZING
RAIN THREAT WILL LESSEN SUNDAY NIGHT AND MONDAY....BUT ANOTHER
ROUND OF FREEZING RAIN IS EXPECTED MONDAY NIGHT INTO TUESDAY. THIS
CHANCE OF FREEZING RAIN WILL LINGER TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY ICE ACCUMULATION THAT THEY OBSERVE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ070-074-079-MOZ074-075-084-085-099-091215-
MARION IL-WASHINGTON IL-RANDOLPH IL-ST. FRANCOIS-STE. GENEVIEVE-
IRON-MADISON-REYNOLDS-
1052 PM CST SAT DEC 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

A COLD RAIN WILL DEVELOP ACROSS THE REGION LATE TONIGHT...BUT
TEMPERATURES IN SOUTHEAST MISSOURI AND EXTREME SOUTHERN ILLINOIS
ARE EXPECTED TO REMAIN ABOVE FREEZING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE THAT THE RAIN WILL CHANGE TO FREEZING RAIN
SUNDAY NIGHT AND EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ064-065-069-100>102-MOZ061>065-072-073-091215-
BOND IL-FAYETTE IL-CLINTON IL-MADISON IL-ST. CLAIR IL-MONROE IL-
ST. CHARLES-FRANKLIN-ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-
WASHINGTON-
1052 PM CST SAT DEC 8 2007

...FREEZING RAIN ADVISORY UNTIL 12 PM CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS AND EAST CENTRAL MISSOURI.

.DAY ONE...TONIGHT

PERIODS OF FREEZING RAIN AND FREEZING DRIZZLE WILL OCCUR ACROSS
THE REGION OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OCCASIONAL FREEZING RAIN WILL CONTINUE SUNDAY MORNING AND THEN
TAPER OFF DURING THE AFTERNOON. THERE WILL BE ANOTHER CHANCE OF
FREEZING RAIN SUNDAY NIGHT...MONDAY...AND INTO MONDAY NIGHT...
WITH AN ADDITIONAL THREAT OF FREEZING RAIN TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY ICE ACCUMULATION THAT THEY OBSERVE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 ice storm. Local standard time, as filed.

Ice Storm, Adams

When
December 8, 11:00 PM CST to December 12, 12:00 PM CST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Ice Storm, Brown

When
December 8, 11:00 PM CST to December 12, 12:00 PM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Ice Storm, Pike

When
December 8, 11:00 PM CST to December 12, 12:00 PM CST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Ice Storm, Calhoun

When
December 8, 11:00 PM CST to December 12, 12:00 PM CST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Ice Storm, Greene

When
December 8, 11:00 PM CST to December 12, 12:00 PM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Ice Storm, Jersey

When
December 8, 11:00 PM CST to December 12, 12:00 PM CST
Where
Jersey forecast zone
Reported by
Trained Spotter
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Ice Storm, Macoupin

When
December 8, 11:00 PM CST to December 12, 12:00 PM CST
Where
Macoupin forecast zone
Reported by
Trained Spotter
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71169, 71170, 71171, 71172, 71173, 71174, 71175.